Antiepileptic Drugs and Bone Disease

    loading  Checking for direct PDF access through Ovid

Abstract

Numerous studies have provided evidence of an association between antiepileptic drugs (AEDs) and adverse effects. Manifestations of bone disease in persons treated with AEDs include rickets, osteomalacia, osteoporosis, and fracture. There exists pathological and radiographic evidence of bone disease in persons with epilepsy treated with AEDs. As well, numerous biochemical abnormalities have been described including hypocalcemia, hypophosphatemia, reduced levels of biologically active vitamin D metabolites, hyper-parathyroidism, and accelerated bone turnover, as measured by markers of bone formation and bone resorption. The AEDs most commonly reported as affecting bone include inducers of the cytochrome P450 enzyme system (phenytoin, phenobarbital, primidone, carbamazepine). In addition, there is growing evidence to suggest that valproate, an enzyme inhibitor, also affects bone. Limited data exists regarding the newer AEDs. Several mechanisms for AED-associated bone disease have been proposed, but no single mechanisms adequately addresses all the reported findings. Reported mechanisms include hepatic induction of the cytochrome P450 enzyme system leading to increased catabolism of vitamin, impaired absorption of calcium, inhibition of response to parathyroid hormone, hyperparathyroidism, impaired bone resorption and formation, vitamin K deficiency, and calcitonin deficiency. Few studies have evaluated the effect of treatment in bone disease associated with AEDs

Related Topics

    loading  Loading Related Articles